Illinois, 2019Heat in Illinois, July 17 to 21, 2019
July 17 to 21, 2019 · NWS LSX · 7 events in 7 counties and zones
As an upper level ridge built in over the region, very warm and humid air moved into the area with heat indices 105+ for 5 straight days.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level ridge built in over the region, very warm and humid air moved into the area with heat indices 105+ for 5 straight days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 11:11 AM CST, 49 minutes earlier.
Area forecast discussion, Jul 17, 11:11 AM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1211 PM CDT Wed Jul 17 2019
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 304 AM CDT Wed Jul 17 2019
As anticipated, hot and humid conditions will return to the area
today. Heat will increase in intensity with time. Aside from the
heat, additional issues have been introduced to the forecast
regarding thunderstorm potential this afternoon into late tonight.
Initial concerns are rather minimal as IR satellite shows cloud
cover continuing to be pulled east with our previous system.
Behind this, ample surface moisture lingers with narrowing
dewpoint depressions. This has resulted in patchy fog across
portions of the area, mainly east of the Mississippi River, where
some cloud cover remains. Fog will also be possible along rivers
through sunrise before quickly burning off through mid-morning.
The biggest challenge in the forecast comes in the form of
afternoon convection across portions of central Missouri. Multiple
shortwaves are progged to run the eastern edge of the building
upper ridge, along the increasing CAPE gradient. This brings the
potential for multiple convective complexes with increasing
uncertainty later in the day.
The first of these waves is expected to develop over central
Missouri from late morning into early afternoon, traveling
southeast through the late afternoon and evening. Multiple pieces
of guidance portray SBCAPE building over 3000-4000+ J/kg with a
tight gradient lying through central Missouri. The main question,
as mentioned in earlier updates, is how well this overcomes the
upper height rises. That said, NAMNest has shown potential in
producing this wave in various runs over the last couple of days
and is now hanging on to this solution. This lends bit more
confidence as CAMs jump on board in some fashion/degree. Best
chances will be over far west/southwest sections of the CWA.
Sounding profiles suggest heavy rain and hail will be the most
likely result with the strongest storms. Localized downbursts are
also possible.
Later this afternoon and evening, the concern shifts to the
north (Minnesota/Iowa), where a strong LLJ, corridor of
impressive mid-level lapse rates, ample moisture and shortwave
energy combine to aid in the development of additional
thunderstorms. This is where the forecast becomes quite tricky,
as multiple waves are possible. Location and evolution is quite
uncertain with highest probabilities for an MCS running along the
MN/IA border through northern Illinois. However, an initial wave
once again catches mean flow out of the northwest and travel the
CAPE gradient to the tri-state (IA/MO/IL) area after 00z.
Placement of the gradient and progress of the upper ridge may
determine how well this relates to reality. Regardless, a slight
risk has been issued to account for later potential and cover this
uncertainty. This second wave will have more potential to produce
severe weather. Therefore, trends will to monitored through the
afternoon to account for any changes. For now, only slight chance
PoPs were placed over far northern sections of the CWA.
Otherwise, the main story will continue to be the heat with high
reaching the low and mid-90s today and bumping up a few degrees
into the mid and upper 90s Thursday. Heat indices are expected to
range from 100-110F, locally higher in urban areas.
Maples
.LONG TERM... (Thursday Night through Tuesday)
Issued at 304 AM CDT Wed Jul 17 2019
Medium range models continue to be very consistent for Thursday
night through Saturday. The upper level ridge currently over the
northern Gulf is forecast to strengthen and build north into the
Mississippi Valley. Persistent south-southwest flow will reinforce
antecedent humid conditions in the wake of Barry, and plenty of
strong July sunshine along with the building ridge should push
temperatures in the mid and upper 90s. Heat index values should
reach 100-110 both days, and the heat warning/advisory look like
they're in good shape for those periods.
Sunday continues to be a lower confidence forecast with respect to
excessive heat as the upper ridge begins breaking down in response
to a shortwave moving through the Midwest. This pushes a cold front
into northern Missouri on Sunday with precipitation developing along
and ahead of it as far south as the I-70 corridor Sunday afternoon.
The GFS has been more bullish than the ECMWF with this front over
the past few days, but the EC is trending more toward the faster GFS
this morning. With the potential for increasing clouds and
afternoon thunderstorms the heat index may not get into
warning/advisory criteria Sunday afternoon/evening. Will therefore
not extend the headlines at this time.
The GFS continues to be more aggressive in pushing the front south
Sunday night and Monday with the northward wind shift all the way
through Missouri into Arkansas by 12Z Monday morning while the EC
lags back around the I-70 corridor at that time. Regardless, both
models show cooler temperatures with the potential for precipitation
on Monday, and then northerly flow on Tuesday as a highly amplified
upper level pattern gets locked in over the CONUS with a trough east
of the Mississippi and a Ridge over the Rockies.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019
VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.
SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.
Sally
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
MO-Washington MO.
Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
Reynolds MO.
IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, Jul 17, 3:11 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.
Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.
Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this evening.
Maples
Heat, Pike
- When
- July 17, 12:00 PM CST to July 20, 8:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
High temperatures were in the low 90s for July 17th through 20th. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Pike County each day.
Heat, Adams
- When
- July 17, 12:30 PM CST to July 20, 5:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
High temperatures were in the low to mid 90s for July 17th through 20th. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Adams County each day.
Heat, Marion
- When
- July 17, 1:00 PM CST to July 21, 6:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
High temperatures were in the upper 80s to low 90s for July 17th through 21st. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Marion County each day.
Heat, Randolph
- When
- July 17, 1:00 PM CST to July 21, 6:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
High temperatures were in the upper 80s to low 90s for July 17th through 21st. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Randolph County each day.
Heat, St. Clair
- When
- July 17, 1:30 PM CST to July 21, 3:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
High temperatures were in the low to mid 90s for July 17th through 21st. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for St. Clair County each day.
Heat, Madison
- When
- July 17, 1:30 PM CST to July 21, 3:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
High temperatures were in the low to mid 90s for July 17th through 21st. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Madison County each day.
Heat, Montgomery
- When
- July 17, 1:30 PM CST to July 21, 3:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
High temperatures were in the upper 80s to low 90s for July 17th through 21st. Peak heat index values of 100-110 degrees were common during the afternoon and early evening for Montgomery County each day.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863159, 863156, 863161, 863162, 863154, 863157, 863160.